Going Off a Psychiatric Medication? It Might Not Be Easy

Marcia Purse Health Guide
  • It's almost a rule of thumb that unless you're having a severe side effect, you should never discontinue a psychiatric medication all at once. Withdrawal effects range from minor to severe, and depending on the drug, sudden stopping is more likely to cause the most serious problems.

     

    Even if your doctor gives you instructions for tapering off slowly, you may experience side effects from the withdrawal, or there may be some practical barriers to tapering as slowly as you need to. Let me give you a couple of examples from my own experience.

     

    Discontinuing Seroquel (Quetiapine)
    I'm currently in the process of discontinuing Seroquel. Now, my dose was quite small to start with - just 50mg a night - so you'd think it wouldn't be that difficult ... but it has been. (This makes me wonder if it might actually be easier to taper down slowly from a high dose - so if any of you have done it, I'd love to hear your story in a comment).

    Add This Infographic to Your Website or Blog With This Code:

     

    My 50mg dose was delivered by two very small 25mg pills, impossible to cut in half. My doctor's initial instructions were to cut down to one pill for a week, then one pill every other night for a week, then stop. Almost immediately I began feeling fuzzy in the morning, having difficulty focusing. I did a little research and didn't find this particular effect listed as a known withdrawal symptom, but the fact remains that it's what happened, possibly because Seroquel is sedating and the quality of my sleep was affected.

     

    I notified my doctor, and he changed the schedule. I was to alternate between 50 and 25mg a night until I felt comfortable, then go to 25mg until I felt comfortable, and then go to the 25mg every other night schedule. I found this much easier.

     

    I know that my body has now adjusted to the 25mg dose because the other night I wasn't paying attention and took two pills out of long-time habit. Half an hour later I was whacked by sudden onset of a sleepy, drugged feeling and had to go to bed immediately. It wasn't until the next morning that I realized what I'd done. I'll be starting the next stage next week.

     

    Discontinuing Ativan (Lorazepam)
    This was a disaster! I was preparing to take part in a clinical study on the use of Seroquel for bipolar depression, so I had to go off all my meds. The others weren't much of a problem, but tapering off and stopping Ativan was horrible.

     

    I was taking 2mg of Ativan and had been doing so for a long time. We first went from 2mg to 1, and I woke the next day with a pounding headache so bad I was late to work. I was taking a high dose of naproxen (found in Aleve) for another condition, and it did nothing for the headache. I began grinding my teeth so much that I had to wear my mouth guard (which I had because of night grinding) during the day, too. Muscle cramps and body aches. Intense anger at times. Not only that, but one known withdrawal effect of Ativan is increased sensitivity to pain - so the pain I was having felt worse.

     

    So next the doctor had me decrease to 1/2 mg instead of stopping. And it got even worse! Couldn't make decisions. Headache almost all the time. Constant tiredness and very long naps. Vivid and unpleasant dreams.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    And finally, when I dropped Ativan completely, the symptoms got worse again. Basically, I felt bloody awful for a solid 6 weeks, and it might have been longer if, when I started the study, I'd gotten a placebo. What's funny, in hindsight, is that until I just looked it up, I remembered this experience as having been miserable for three months. I guess it felt like three months!

     

    The Bottom Line
    All psychiatric medications have the possibility of causing withdrawal side effects. If you have a bad reaction to the first dose reduction, don't wait to contact your doctor. There may be ways you haven't thought of to minimize the discomfort, or the reduction in dosage may be slowed, depending on your circumstances, whether pills are available in different doses, or whether they may safely be cut or crushed, etc. In some cases, such as drugs of the same type as Ativan (called benzodiapines), you may have difficulty even when reducing the dose in very small increments, as I did.

     

    Still, if it is necessary to reduce the dosage of or discontinue a medication, as it is for me to stop Seroquel now (due to my having been diagnosed with diabetes), you can't very well not stop due to withdrawal effects. Work with your doctor and, as long as you aren't having symptoms that are dangerous or are serious enough to do something like putting your job in jeopardy, tough it out.

Published On: April 26, 2010